Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 80, NWS Louisville, KY

May 13, 2000Crawford County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 13, 2000, 12:27 AM EST for Crawford County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2000, 12:27 AM EST (05:27 UTC)
Expired
May 13, 2000, 1:00 AM EST
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Crawford County, IN

The radar

The Louisville radar (KLVX), 57 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 11:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1667 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WUUS53 KLMK 130528
SVRSDF
INC025-130600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1227 AM EST SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 100 AM EST

* AT 1227 AM EST...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS 3 MILES NORTHWEST OF ST. CROIX...OR ABOUT 47
  MILES WEST OF LOUISVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIFFLIN AROUND 1235 AM EST
  ENGLISH...GRANTSBURG AROUND 1240 AM EST
  TEMPLE AROUND 1245 AM EST
  MARENGO AROUND 1250 AM EST

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

KIRKPATRICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:30 PM EST, 9 hours 57 minutes earlier.

Area forecast discussion, May 12, 2:30 PM EST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT FRI MAY 12 2000

MAIN PROBLEMS THIS FORECAST IS THE AMOUNT OF SHOWERS AND
THUNDERSTORMS OVERNIGHT AND INTO SATURDAY MORNING.

MODELS SIMILAR IN BRINING FRONT INTO CENTRAL KENTUCKY OVERNIGHT AND
PUSHING IT TO THE EAST ON SATURDAY. AIR AHEAD OF FRONT IS VERY
UNSTABLE BUT LOWER LEVEL CAP HAS KEPT CLOUDS OVER MUCH OF AREA THIS
AFTERNOON AND PREVENTED CONVECTION FROM DEVELOPING. CLOUDS COVER
MUCH OF AREA NORTH TO FRONT WITH SOME SUNSHINE OVER ILLINOIS. IN
ORDER TO GET MUCH IN WAY OF THUNDERSTORMS WILL HAVE TO WAIT FOR THIS
MORE UNSTABLE AIR TO MOVE SOUTHEAST INTO FORECAST AREA. TRIGGER FOR
CONVECTION WILL BE ENTRANCE REGION OF UPPER LEVEL JET WITH
DIVERGENCE MOVING OVER FA LATE EVENING AND IN OVERNIGHT HOURS.

WITH THE NIGHTTIME HOURS AND LACK OF HEATING TODAY WORKING AGAINST
WIDESPREAD CONVECTION WILL OPT TO KEEP POPS LITTLE LOWER THAN AVN
AND MORE IN LINE WITH NGM MOS. ETA IS VERY SPOTTY WITH AMOUNT OF
PRECIPITATION BUT DOES SHOW GOOD DIVERGENCE AND UNSTABLE LIFTED
INDICES WHILE NGM NOT QUITE AS UNSTABLE.  TIME SECTIONS FOR BOTH NGM
AND ETA ARE NOT REAL IMPRESSIVE FOR WIDESPREAD CONVECTION.  THIS
ALSO SUPPORTS LOWER POPS.

ON SATURDAY...CLOUDS DECREASE AFTER FRONT MOVES THROUGH WITH DRIER
AND COOLER AIR FOR SUNDAY AND INTO MONDAY. SUNDAY LOOKS A FEW
DEGREES WARMER THAN PREVIOUSLY THOUGHT AND RAISED TEMPExRATURES
SLIGHTLY. HAVE ALSO MODIFIED WARMING TREND AND ADDED SOME CLOUDS FOR
EXTENDED.

.SDF...NONE.
SCHOLZ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:49 PM ESTSevere Thunderstorm WarningLMKDubois26 min
May 13, 12:07 AM ESTSevere Thunderstorm WarningLMKOrange33 min
May 13, 12:22 AM ESTSevere Thunderstorm WarningLMKWashington38 min
May 13, 12:48 AM ESTSevere Thunderstorm WarningLMKFloyd, Harrison42 min
May 13, 12:53 AM ESTSevere Thunderstorm WarningLMKJefferson, Scott42 min
May 13, 1:03 AM ESTSevere Thunderstorm WarningLMKClark27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.